MAUDE Adverse Event Report: BIOMET UK LTD. OXF PKS ANAT MEN BRG UHMWPE LT LRG SZ 4; KNEE ARTHROPLASTY

BIOMET UK LTD. OXF PKS ANAT MEN BRG UHMWPE LT LRG SZ 4; KNEE ARTHROPLASTY
Model Number N/A
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.Report source, foreign - (b)(6).The product has been requested to be returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent an initial knee arthroplasty in an unknown date in 2009.Subsequently, a revision procedure due to implant fracture was performed on (b)(6) 2020.The inlay was changed to a thickness of 4mm.Attempts have been made and no further information has been provided at this time.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.Additional information: age of patient at the time of the incident.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent an initial knee arthroplasty on (b)(6) 2009 subsequently, a revision procedure due to implant fracture was performed on (b)(6) 2020.The inlay was changed to a thickness of 4mm.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The following sections were updated: a3, a4, b4, b5, b7,d6, g3, h1, h2, h10.Additional information: gender: male.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Cmp-(b)(4).This follow-up report is being submitted to correct previously provided information.It has been determined that the product lot number originally reported was for the device which was implanted during the revision.The product has been returned but the lot number on the bearing cannot be read in full due to the damage caused by the fracture.The item number is correct and remains unchanged.The following sections were updated: b4, b5, d9, g3, h1, h2, h10.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information: date of birth; patient's initials.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.The following sections were updated: b4, b5, g3, g6, h1, h2, h3, h6, h10.Complaint summary: products have been returned to biomet uk ltd for evaluation and forwarded to the complaints processing unit for investigation.It was reported that on (b)(6) 2020 a revision procedure took place due to implant fracture.An oxford meniscal bearing was revised after 11 years and 15 days due to fracture.Edge wear and flattening on the superior articulating surface of the bearing, as well as pitting and scratching on the inferior articulating surface, indicate that it may have articulated against third bodies, and impingement may have occurred on both anterior and posterior edges.The wear rate calculated from the anterior edge, posterior edge and thinnest section of the bearing suggests that it was likely subject to adverse loading conditions, which may have led to the fracture.This is in agreement with the presence of osteophytes mentioned in the surgical notes of the revision surgery.However, it is not possible to confirm this without post-primary radiographs and surgical notes of the primary surgery.The fracture is located along the medial-lateral axis at approximately one third away from the posterior edge.Visual inspection of the bearing revealed the presence of light scratches, as well as wear and flattening around the edges of the superior articulating surface; extensive pitting on the inferior surface of the posterior fragment; scratches along the direction of articulation on the inferior surface of the anterior fragment.This damage suggests that the component was likely impinging against foreign bodies during articulation, such as the osteophytes described in the surgical notes of the revision surgery.The bearing dimensions were measured with digital callipers and it was found that the thickness of the anterior edge, posterior edge and the thinnest section decreased significantly.However, the decontamination certificate states that the bearing was autoclaved, which has been shown to lead to increases in bearing thickness.The revised bearing was measured and compared with the relevant manufacturing drawing, in order to assess the level of wear and deformation that occurred.Psychoyios et al.Describes the linear wear rate of well-functioning oxford replacements to be 0.01 mm per year and for impinged or badly pitted components to be 0.08 mm per year.Using the manufacturing information, it can be determined that the anterior, posterior and minimum thickness of the bearing had a minimum wear rate of 0.124, 0.071 and 0.154 mm per year, respectively.Kendrick et al.Recommend a correction factor of plus 0.41 mm to be applied to the nominal bearing thickness, before calculating the wear rate of autoclaved bearings.In that case, the wear rates would be 0.161, 0.108 and 0.191 mm per year for the anterior, posterior and minimum thickness, respectively.This estimation indicates that the posterior and anterior rims of the bearing may have been subjected to considerable impingement.Additionally, the wear rate of the thinnest area (0.071 mm per year, or 0.108 mm per year with the correction factor for autoclaving) suggests that the component was likely subjected to impingement or adverse loading conditions, although the fracture itself may have introduced an error in the thickness measurement of this region.The material loss and flattening on the posterior and anterior edges suggests that the component was likely impinging against a foreign body during articulation, which is in agreement with the diagnosis in the surgical notes of the revision surgery.Kendrick et al.State that: the detrimental effects of impingement highlight the need for careful surgical technique in the adequate removal of retained osteophytes, cement, and the rim of bone left in the anterior aspect of the femur after milling.The risk associate with the reported is addressed in cemented oxford risk file and has a severity score of 3 capa: no corrective or preventive action required at this time.If any further information is found which would change or alter any conclusions or information, a supplemental will be submitted accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was reported that a patient underwent an initial knee arthroplasty on dec 03, 2009 subsequently, a revision procedure due to implant fracture was performed on (b)(6) 2020.The inlay was changed to a thickness of 4mm.

Brand Name
OXF PKS ANAT MEN BRG UHMWPE LT LRG SZ 4
Common Device Name
KNEE ARTHROPLASTY
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key11855208
Report Number3002806535-2021-00211
Device Sequence Number3362831
Product Code NRA
UDI-Device Identifier05019279786015
UDI-Public(01)05019279786015(17)250501(10)6786783
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P01004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/01/2025
Device Model NumberN/A
Device Catalogue Number159555
Device Lot Number6786783
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer05/05/2021
06/08/2021
08/06/2021
08/06/2021
09/09/2021
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date06/28/2021
06/30/2021
08/09/2021
08/09/2021
09/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight115